North Carolina, 2020Damaging Winds in North Carolina, August 5, 2020
August 5, 2020 · NWS RNK · 5 events in 2 counties and zones
A stalled front over the Appalachians interacted with numerous westward propagating boundaries formed from morning convection along the East Coast. This boundary interaction was able to produce numerous storms, some of which reached severe limits, producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front over the Appalachians interacted with numerous westward propagating boundaries formed from morning convection along the East Coast. This boundary interaction was able to produce numerous storms, some of which reached severe limits, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 7:04 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 5, 7:04 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
804 PM EDT Wed Aug 5 2020
.SYNOPSIS...
A weak cold front remains stalled across the piedmont through
tonight, then shifts east to the coast Friday. Surface high
builds into the area this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 730 PM EDT Wednesday...
A frontal boundary continues to remain stalled over the area
today as a trough continues to dig into the Ohio Valley.
Meanwhile, coastal convection this AM has produced several
boundaries to work with that are now in the Piedmont. Together,
the front and these boundaries are starting to ignite convection
both across the mountains, and down into the southern Piedmont.
As convection progresses, continued boundary production will
work with daytime heating and returning moisture to keep
thunderstorm development going into the early evening after
sunset at least.
Showers and thunderstorms will be slow to diminish tonight with
another way traveling along the stalled front works with
lingering boundaries from the afternoon. The primary
concentration will be along the spine of the Blue Ridge and out
into the foothills and western Piedmont. After midnight, rain
chances gradually diminish as low level clouds take over much
of the Piedmont. Meanwhile, a saturated airmass will result in
ample fog development for parts of the west.
Another upper level trough swings through the Ohio Valley for
Thursday, once again sparking convection for during the day.
Isolated severe and flood threat looks better for Thursday than
today with more moisture to work with (PWATs look to exceed
1.8" east of the Blue Ridge during the afternoon). CAMs indicate
that convection initiation will be sooner Thursday, starting
around noon, rather than waiting around into the early
afternoon.
Temperatures remain close to average for the afternoon both
today and tomorrow. Tonight will be slightly warmer, with only
the higher elevations dropping into the 50s as cloud cover for
many will help keep things insulated.
Forecast confidence is medium to high.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...
An upper level trough will pass overhead Friday and off the coast by
Saturday. This will result in a period of synoptic lift Friday,
followed by a westerly wind aloft with increasing subsidence Friday
night and Saturday. The best chance for showers/storms Friday is
expected to be from the Blue Ridge east associated with the upper
trough...and only an isolated threat for Saturday per a downslope
westerly wind aloft and more subsidence. Temperatures will continue
to be near the seasonal norm through Saturday, although Saturday
should be a degree or two warmer compared to Friday per fewer cloud
elements.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...
The large scale pattern over the CONUS will feature a typical
summertime setup with a broad ridge across the southern CONUS and
the jet stream contracted to Canada. A plume of warming temperatures
aloft is forecast from the Great Plains northeast into the Midwest
and Ohio Valley and impinging the Mid-Atlantic from the northwest.
The models become very noisy with respect to tracking the
convectively induced short wave vorticies across the northern
periphery of the upper level subtropical ridge...confidence low as
to whether any of these features reach our forecast area to produce
a bonafide MCS. For our forecast area the greater forecast
confidence resides with the diurnal cycle and the typical
thundershower development across the mountains per the afternoon
differential heating. Temperatures are expected to warm above
normal by about 4-7 degrees...with highs in the 90s for the
foothills and piedmont and into the 80s across the mountains.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 700 PM EDT Wednesday...
Scattered thunderstorms continue to form around the region, but none
currently threaten a TAF site. Showers and storms will continue
until about midnight, and will tend toward the east. This means that
DAN and LYH are most likely to see convection this evening.
Overnight cigs and vsbys will drop significantly in the mountains.
LWB, BLF and BCB are all likely to see fog of some strength.
Conditions will be mostly MVFR west of the Blue Ridge, and likely
dip to IFR at times, especially in the morning hours before sunrise.
Daybreak will quickly break down fog and cigs will mix out and come
up to VFR levels. Thursday afternoon brings another round of storms
and showers to the area, bringing impacts as soon as 16Z
Thursday.
Forecast confidence is medium.
Extended Aviation Discussion...
Typical summertime weather pattern expected through the weekend
with scattered afternoon and evening thunderstorms and patchy
late night fog. Any flight restrictions are expected to be
temporary.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RR/WP
NEAR TERM...VFJ
SHORT TERM...PM
LONG TERM...PM
AVIATION...RR/VFJ
Hazardous weather outlook, Aug 5, 1:40 PM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
240 PM EDT Wed Aug 5 2020
WVZ042>044-507-508-061845-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
240 PM EDT Wed Aug 5 2020
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
061845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
240 PM EDT Wed Aug 5 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for severe storms this evening.
Isolated damaging thunderstorm winds are the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal risk for severe storms Thursday
afternoon and evening. Isolated damaging thunderstorm
winds are the main threat.
For Friday through Tuesday the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 7:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
817 PM EDT Wed Aug 5 2020
VAZ023-034-060045-
Botetourt-Bedford-
817 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...
At 817 PM EDT, a strong thunderstorm was located near Lithia, or near
Montvale, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buchanan...
Montvale...
Arcadia...
Peaks Of Otter Summit...
Lithia...
Peaks Of Otter Recreation Area...
and Blue Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3730 7977 3748 7985 3762 7962 3745 7947
TIME...MOT...LOC 0017Z 238DEG 15KT 3744 7973
DS
Special weather statement, Aug 5, 7:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EDT Wed Aug 5 2020
NCZ004-005-060115-
Stokes-Rockingham-
846 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN STOKES AND WESTERN ROCKINGHAM COUNTIES...
At 845 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bethany to 7 miles south of Ellisboro to
near Enon. Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Wentworth...
Walnut Cove...
King...
Pine Hall...
Intelligence...
Ellisboro...
and Bethany.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3626 8045 3632 8044 3633 8004 3649 7974
3625 7985
TIME...MOT...LOC 0045Z 203DEG 13KT 3632 7987 3623 7998 3621 8043
DSSpecial weather statement, Aug 5, 7:54 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
854 PM EDT Wed Aug 5 2020
NCZ020-060130-
Yadkin-
854 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YADKIN COUNTY...
At 853 PM EDT, a strong thunderstorm was located over Brooks
Crossroads, or near Yadkinville, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Yadkinville...
Boonville...
Nebo...
and Brooks Crossroads.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3611 8081 3625 8080 3626 8078 3627 8078
3626 8075 3628 8074 3628 8073 3627 8073
3627 8068 3625 8067 3625 8065 3627 8064
3625 8055 3608 8071
TIME...MOT...LOC 0053Z 203DEG 13KT 3613 8076
DSSpecial weather statement, Aug 5, 8:03 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
903 PM EDT Wed Aug 5 2020
VAZ023-024-034-060130-
Botetourt-Rockbridge-Bedford-
903 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL ROCKBRIDGE...EAST CENTRAL BOTETOURT AND NORTH CENTRAL
BEDFORD COUNTIES...
At 903 PM EDT, a strong thunderstorm was located near Peaks Of Otter
Summit, or near Buchanan, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Glasgow...
Big Island...
Arcadia...
Peaks Of Otter Summit...
Peaks Of Otter Recreation Area...
Sedalia...
and Natural Bridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3742 7960 3753 7967 3767 7950 3749 7933
TIME...MOT...LOC 0103Z 236DEG 12KT 3750 7956
DS
Local storm report, Aug 5, 8:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG 2 NE BURCH 36.30N 80.75W
08/05/2020 SURRY NC PUBLIC
PICTURES ON SOCIAL MEDIA OF A TREE KNOCKED
DOWN NEAR THE INTERSECTION OF NC HIGHWAY 268
AND WEST MOUNT HERMAN CHURCH ROAD. TIME
ESTIMATED FROM RADAR.
&&
VFJSpecial weather statement, Aug 5, 8:09 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
909 PM EDT Wed Aug 5 2020
VAZ058-060145-
Halifax-
909 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY...
At 909 PM EDT, a strong thunderstorm was located near Halifax, moving
northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Boston...
and Halifax.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3665 7903 3669 7915 3687 7902 3678 7886
TIME...MOT...LOC 0109Z 228DEG 7KT 3674 7901
DS
Thunderstorm Wind, Stokes
- When
- August 5, 8:10 PM EST to 8:12 PM EST
- Where
- Stokes County, 1.82 mi SSW of Walnut Cove to 1.35 mi S of Walnut Cove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.277, -80.167
A severe thunderstorm moving east brought damaging wind gusts in Walnut Cove. One tree was reported down from these winds on Easley Rd. A second tree was reported down along Main Street.
Thunderstorm Wind, Rockingham
- When
- August 5, 8:15 PM EST
- Where
- Rockingham County, 4.54 mi SSW of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.261, -79.886
A severe storm producing damaging wind gusts knocked a tree down along Keystone Drive, near the intersection of Haynes Rd.
Thunderstorm Wind, Rockingham
- When
- August 5, 8:19 PM EST
- Where
- Rockingham County, 0.9 mi SW of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.310, -79.860
A severe thunderstorm producing damaging wind gusts knocked a tree down near the 200 block of Bethany Rd., near Reidsville.
Thunderstorm Wind, Stokes
- When
- August 5, 8:20 PM EST
- Where
- Stokes County, 0.55 mi SSE of Danbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.412, -80.218
A severe thunderstorm producing damaging winds knocked a tree down on Highway 89 in Danbury.
Thunderstorm Wind, Rockingham
- When
- August 5, 8:20 PM EST
- Where
- Rockingham County, 3.18 mi W of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.270, -79.837
A severe storm producing damaging wind gusts knocked a tree down along Highway 158, near the intersection of Lake Walk Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 5, 20202 deaths · $2,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, August 5, 20201 injured · 2 in hail · 30 events
- Flash Flooding and Heavy Rain in North Carolina, August 5 to 7, 202016 events
- Damaging Wind and Lightning Strike in Louisiana, August 5 to 8, 2020$18,000 · 50 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2020$15,000 · 50 kt wind · 1 event
- Lightning Strike in Texas, August 5, 20201 injured · 1 event
- Hail and Damaging Winds in Colorado, August 5, 20201 in hail · 9 events
- Hail and Damaging Winds in Colorado, August 5, 20201.75 in hail · 8 events
- Flooding in Virginia, August 5 to 6, 20206 events
- Damaging Winds and Heavy Rain in Kansas, August 5, 202058 kt wind · 4 events
- Hail in Wyoming, August 5, 20201 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 5, 202052 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913208, 913986, 913984, 913210, 913987.